Winter Weather, Berks
- When
- January 10, 2:00 AM EST to 10:30 AM EST
- Where
- Berks forecast zone
- Injuries
- 0 direct, 2 indirect
- Reported by
- Trained Spotter
- Coordinates
- 40.416, -75.926 (the zone’s center; the record gives no point)
A winter weather event that fell mainly as snow in the Poconos and Lehigh Valley and a wintry mix in the rest of Eastern Pennsylvania became predominately freezing rain in and around Philadelphia. This caused numerous accidents during the morning commute on the 10th especially in the greater Philadelphia Metropolitan Area.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A winter weather event that fell mainly as snow in the Poconos and Lehigh Valley and a wintry mix in the rest of Eastern Pennsylvania became predominately freezing rain in and around Philadelphia. This caused numerous accidents during the morning commute on the 10th especially in the greater Philadelphia Metropolitan Area. Snowfall from the far northern Philadelphia suburbs through the Poconos averaged 1 to 2 inches. But it was the around one tenth of an inch of ice that fell around Philadelphia that had the greatest impact.
In the Philadelphia northern suburbs, the Lehigh Valley, Berks County and the Poconos, precipitation started as snow from the Poconos southward between 2 a.m. EST and 5 a.m. EST on the 10th. Precipitation changed to sleet in Berks County and the northern Philadelphia suburbs between 9 a.m. EST and 10 a.m. EST. All precipitation ended from north to south between 10 a.m. EST and 11 a.m. EST that morning. In the local Philadelphia area, precipitation started briefly as snow around 5 a.m. EST, but changed to sleet quickly and then freezing rain between 6 a.m. EST and 8 a.m. EST. The freezing rain changed to plain rain between 10 a.m. EST and 11 a.m. EST that morning and ended early that afternoon.
In one of the worst tie-ups of the morning, in Delaware County, traffic was stalled southbound on the Media Bypass (U.S. Route 1) after a multi-vehicular accident shut down the road at its intersection with Pennsylvania State Route 252. Philadelphia International Airport issued a full ground stop until 930 a.m. EST due to icy conditions on the runways. Some SEPTA commuter bus lines had to be detoured because of icy roadways. The Walt Whitman Bridge connecting Philadelphia to Camden County was closed due to icy conditions and a multi-vehicular accident for one hour. In Berks County, accidents required road closures in Muhlenberg, Lower Alsace and Exeter Townships. In Bern Township, the southbound ramp to U.S. 222 was closed after a pick-up truck flipped over and a woman was injured. A motorist was injured on Interstate 176 in Robeson Township, after a spinning vehicle crossed the median and collided with the vehicle he was driving. There were also multiple accidents on Pennsylvania State Route 183 and U.S. Route 222 in and around Reading. | |Representative ice accumulation included 0.13 inches in Devon (Chester County) and 0.10 inches in Glen Mills (Delaware County). Representative snowfall included 2.0 inches in Perkasie (Bucks County), 1.9 inches in Albrightsville (Carbon County), 1.7 inches in Boyertown (Berks County), 1.3 inches in Limerick (Montgomery County), 1.1 inches at the Lehigh Valley International Airport, 1.0 inch in Phoenixville (Chester County) and Jim Thorpe (Carbon County), 0.8 inches in Forks Township (Northampton County) and 0.5 inches in Saylorsburg (Monroe County) and Wayne (Delaware County).
The wintry mix was caused by the combination of an approaching warm front and the return flow off the Atlantic Ocean from the departing arctic high. Extremely cold weather preceding this event made it easier for the rain to freeze on contact, even in places where air temperatures were slightly above freezing.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 9, 9:34 PM EST, 4 hours 26 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
934 PM EST THU JAN 9 2014
.SYNOPSIS...
A STRONG AREA OF HIGH PRESSURE WILL CONTINUE TO SHIFT TO OUR EAST
THROUGH TONIGHT, THEN A WARM FRONT WILL GRADUALLY LIFT NORTH ACROSS
OUR REGION FRIDAY AND FRIDAY NIGHT. LOW PRESSURE TRACKING FROM THE
CENTRAL PLAINS TO THE GREAT LAKES REGION FRIDAY AND SATURDAY WILL
INTENSIFY. ITS ASSOCIATED COLD FRONT WILL THEN SWEEP THROUGH OUR
AREA SATURDAY NIGHT. HIGH PRESSURE WILL BRIEFLY BUILD IN MONDAY,
THEN A COLD FRONT IS SCHEDULED TO MOVE THROUGH EARLY TUESDAY WITH A
SECONDARY COLD FRONT ARRIVING TUESDAY NIGHT INTO WEDNESDAY. A WEAK
AREA OF HIGH PRESSURE THEN BUILDS IN FROM THE SOUTHWEST THURSDAY.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
SEE HYDRO SECTION BELOW FOR MORE INFO ON MORE POTENTIAL ICE JAMS.
FREEZING RAIN ADVISORY CONTINUES FOR MUCH OF THE REGION THROUGH
TOMORROW MORNING.
REGIONAL REFLECTIVITY SHOWING VERY LIGHT RETURNS PROPAGATING
NORTHEAST INTO CENTRAL PA. BASED ON OBS IN THESE AREAS...LITTLE OF
THIS IS MAKING IT TO THE GROUND...SO FAR. HOWEVER...WATER VAPOR
SATELLITE IMAGERY SHOWS COOLING CLOUD TOPS ON THE LEADING EDGE OF
THE UPPER LEVEL SHORT WAVE TROUGH. THUS...EXPECT REFLECTIVITY
TRENDS TO INCREASE THROUGH THE NEXT SEVERAL HOURS.
STILL HIGH RESOLUTION MODELS SHOW THIS AREA OF PRECIPITATION JUST
GRAZING OUR REGION. HOWEVER...WILL MAKE FEW CHANGES TO THE GOING
FORECAST AS HIGH RES MODEL SOUNDINGS ALSO SHOW A STRONG SIGNAL FOR
FREEZING DRIZZLE AHEAD OF THE MAIN AREA OF PRECIPITATION.
BASED ON THE SPEED OF THIS SHORT WAVE TROUGH...AND THE BRIEF
PERIOD OF FREEZING DRIZZLE POTENTIAL DEPICTED IN MODEL
SOUNDINGS...EXPECT MOST OF THE ADVISORY AREA TO ONLY HAVE A ONE TO
THREE HOURS OF FREEZING PRECIPITATION. THUS...STILL ONLY EXPECTING
TRACE AMOUNTS OF ICING. HOWEVER...AS MENTIONED IN THE PREVIOUS
DISCUSSIONS...THE TIMING WILL BE PROBLEMATIC...WITH MOST AREAS
SEEING THE IMPACTS RIGHT AT MORNING RUSH HOUR.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
WE CONTINUE THE TRANSITION OVER TO RAIN FROM SOUTH TO NORTH DURING
THE LATE MORNING HOURS AND WE EXPECT MOST OF THE REGION TO BE ALL
RAIN BY THE EARLY AFTERNOON. THE POCONOS AND NORTHERN NEW JERSEY MAY
STILL SEE A MIX OF RAIN/SNOW/SLEET BEFORE CHANGING OVER LATER IN THE
AFTERNOON. RAIN BECOMES MORE SPOTTY DURING THE AFTERNOON ANYWAY, AND
A LOT OF AREAS WILL PROBABLY DRY OUT SO TO SAY BY THE AFTERNOON
HOURS, THOUGH WITH THE LOW-LEVELS CONTINUING TO MOIST A FEW LEFT
OVER SHOWERS CAN NOT BE RULED OUT.
TEMPERATURES TOMORROW WERE A BLEND OF THE MET/MAV MOS THOUGH WE
DECIDED NOT TO GO CRAZY IN REALLY BOOSTING TEMPERATURES JUST YET.
SIDED MORE TOWARDS THE COOLER MAV WITH PLENTY OF LOW-LEVEL
MOISTURE AROUND IN THE FORM OF CLOUDS.
&&
.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
THE OVERALL SYNOPTIC SETUP IS COMPRISED OF AMPLIFYING FLOW FROM WEST
TO EAST ACROSS THE NATION. THIS INVOLVES ENERGY DIGGING ACROSS THE
INTERMOUNTAIN WEST TONIGHT, WHICH THEN EJECTS OUT INTO THE CENTRAL
PLAINS DURING FRIDAY. AS THE UPPER-LEVEL TROUGH AMPLIFIES ACROSS THE
PLAINS FRIDAY, A SURFACE LOW IS FORECAST TO ORGANIZE AND THEN
INTENSIFY AS IT TRACKS NORTHEASTWARD. GIVEN THE ORIENTATION OF THE
TROUGH, THE SURFACE LOW WILL TRACK WELL TO OUR WEST FRIDAY NIGHT AND
SATURDAY, BASICALLY FROM THE CENTRAL PLAINS TO THE CENTRAL GREAT
LAKES THEN ACROSS SOUTHEASTERN CANADA. THE ASSOCIATED COLD FRONT
SWEEPS THROUGH SATURDAY NIGHT, HOWEVER WITH A PROGRESSIVE FLOW
FORECAST TO BE OCCURRING, THE UPPER-LEVEL TROUGH LIFTS OUT WITH
ANOTHER TROUGH AMPLIFYING ACROSS THE PLAINS SUNDAY AND MONDAY. THIS
WILL DRIVE A COUPLE OF COLD FRONTS ACROSS OUR AREA DURING THE EARLY
TO MIDDLE PORTION OF NEXT WEEK. THE MAIN FOCUS IS ON SATURDAY AS A
SURGE OF HIGHER PW VALUES AND WARMER AIR ARRIVES AHEAD OF A STRONG
COLD FRONT. THIS COULD LEAD TO SOME LOCAL FLOODING CONCERNS,
ESPECIALLY WITH THE AMOUNT OF ICE CURRENTLY IN THE WATERWAYS.
FOR FRIDAY NIGHT...AS LOW PRESSURE INTENSIFIES TOWARD THE UPPER
GREAT LAKES REGION, DOWNSTREAM WAA AND THETA-E ADVECTION INCREASES.
THIS SURGES ACROSS OUR AREA DURING THIS TIME AS A WARM FRONT
GRADUALLY LIFTS NORTHWARD. THE STRENGTHENING WIND FIELDS WILL ALSO
HELP TO ADVECT IN WARMER AIR AND MORE MOISTURE. WHILE AN INITIAL
SHORT WAVE SHOULD BE SHIFTING TO OUR EAST EARLY, THE GENERAL LIFT
LOOKS TO TRANSITION TO ISENTROPIC UPGLIDE ASSOCIATED WITH THE WAA
AND ALSO THE INCOMING WARM FRONT. THIS WILL PROBABLY RESULT IN SOME
LIGHT RAIN OR EVEN DRIZZLE AS THE AIRMASS SATURATES. THE OVERALL QPF
LOOKS TO BE ON THE LIGHT SIDE. WHILE THERE COULD BE SOME LIGHT ICING
ACROSS THE NORTHWESTERN AREAS, THIS LOOKS TO BE MINIMAL AND BRIEF AS
STRENGTHENING FLOW PUSHES WARMER AIR IN AND ALSO CLOUD COVER WOULD
TEND TO HINDER RADIATIONAL COOLING. WE SET THE LOW TEMPERATURES TO
OCCUR IN THE EVENING, THEN A GRADUAL RISE IN TEMPERATURES THROUGH
THE NIGHT. AS THE WARMER AND MORE MOIST AIR ARRIVES OVER THE COLDER
GROUND, SOME FOG MAY DEVELOP.
FOR SATURDAY AND SUNDAY...THIS TIME FRAME WILL BE SPLIT BY A STRONG
COLD FRONT MOVING THROUGH SATURDAY THEN COOLER AND DRIER AIR FOR
SUNDAY. THIS PERIOD CARRIES THE MOST CONCERN AS A DEEPENING SURFACE
LOW TRACKS WELL TO OUR NORTHWEST, WITH A COLD FRONT SWEEPING THROUGH
OUR REGION SATURDAY NIGHT. AS THE UPPER-LEVEL TROUGH SHARPENS AND
AMPLIFIES EASTWARD, THE OVERALL WIND FIELDS ARE FORECAST TO
INTENSIFY. THIS RESULTS IN A LOW-LEVEL JET BETWEEN 925 MB AND 850 MB
TO REACH ABOUT 50-70 KNOTS. THIS STRONG SOUTHERLY FLOW AHEAD OF THE
FRONT WILL DRIVE MUCH WARMER AIR NORTHWARD ACROSS MUCH OF OUR REGION
SATURDAY. THIS SHOULD RESULT IN HIGHS REACHING THE 50S AND 60S FOR
AWHILE PRIOR TO THE COLD FRONT ARRIVING. IN ADDITION, STRONG
MOISTURE ADVECTION IS FORECAST WITH A SURGE OF THETA-E ADVECTION
RESULTING IN PW VALUES INCREASING TO ABOUT 1.25-1.50 INCHES. THIS
COMBINED WITH AMPLE LARGE SCALE LIFT SHOULD RESULT IN A SHIELD OF
RAIN THAT BECOMES MODERATE TO HEAVY FOR A TIME ESPECIALLY SATURDAY
AFTERNOON AND EVENING. THE FRONTAL FORCING MAY BECOME STRONG ENOUGH
TO ALLOW FOR A NARROW LOW-TOPPED LINE OF HEAVY SHOWERS. THE
INSTABILITY LOOKS RATHER LOW WHICH WOULD KEEP LIGHTNING AT BAY,
THEREFORE WE ARE NOT ADDING ANY THUNDER ATTM. IF A FORCED LOW-TOPPED
LINE DEVELOPS IN COMBINATION WITH A WARM BOUNDARY LAYER, AREAS OF
BRIEF STRONGER WINDS MAY RESULT. OVERALL THOUGH, WE ARE THINKING THE
GRADIENT FLOW THOUGH IS HELD DOWN SOME WITH AT LEAST SOME PRESENCE
OF A LOW-LEVEL INVERSION FOR AWHILE.
THE FRONT IS FORECAST TO SWEEP THROUGH THE AREA SATURDAY NIGHT AND
THE MOISTURE AXIS AND LIFT QUICKLY SHIFTS EAST. AS A RESULT, THE
RAIN SHOULD END RATHER QUICKLY FROM WEST TO EAST DURING THE COURSE
OF THE NIGHT. BASED ON THIS, AS SOME COLDER AIR ARRIVES THE
PRECIPITATION SHOULD HAVE ENDED AND LIMIT ANY RAIN CHANGING TO SNOW
BEFORE ENDING ACROSS THE NORTHWEST. WE THEREFORE ADJUSTED THE POPS
SOME TO SHOW THE INCREASE FROM WEST TO EAST SATURDAY AND THEN A
DECREASE FROM WEST TO EAST SATURDAY NIGHT.
ON SUNDAY, THE COLD FRONT IS FORECAST TO BE WELL TO OUR EAST TO
START HOWEVER THE SHARP UPPER-LEVEL TROUGH AXIS IS FORECAST TO MOVE
THROUGH DURING THE MORNING. A SHOT OF CAA WILL ALLOW FOR COOLER
TEMPERATURES AND ALSO POTENTIALLY BREEZY CONDITIONS, BEFORE HIGH
PRESSURE BUILDS TO OUR SOUTH AND THE CAA DIMINISHES. THERE IS A
WINDOW OF OPPORTUNITY FORM SOME FLURRIES/SPRINKLES ACROSS THE
POCONO REGION SUNDAY BEFORE THE CAA TAPERS AND DRIER AIR ARRIVES.
FOR MONDAY AND TUESDAY...A BRIEF BREAK MONDAY AS HIGH PRESSURE
SLIDES TO OUR SOUTH AND EAST. THE NEXT COLD FRONT IS SCHEDULED TO
ARRIVE MONDAY NIGHT INTO TUESDAY MORNING. A BAND OF PRECIPITATION
MAY ACCOMPANY IT, HOWEVER SOUTHERN STREAM ENERGY MAY TEND TO HOOK UP
WITH THE FRONT AND YIELD A SURFACE LOW TRACKING CLOSE TO OUR AREA.
THE MODEL GUIDANCE VARIES ON THIS OUTCOME WITH SOME GUIDANCE SHOWING
A STRONGER SURFACE LOW RIDING UP THE COLD FRONT AND JUST OFF OF OUR
COAST, WHILE SOME OTHERS ARE FARTHER OFFSHORE AND WEAKER. GIVEN THE
FORECAST FLOW, THERE IS ROOM FOR THE UPPER-LEVEL TROUGH TO AMPLIFY
MORE TO OUR WEST WHICH WOULD LEAD TO A WARMER AIRMASS FOR OUR
REGION. GIVEN THE UNCERTAINTY WITH THE TIMING AND DETAILS, WE
FOLLOWED CLOSER TO WPC GUIDANCE AND WENT WITH POPS NO HIGHER THAN
THE CHC RANGE. A SECONDARY WEAK FRONT LOOKS TO MOVE THROUGH TUESDAY
NIGHT.
FOR WEDNESDAY AND THURSDAY...A SECONDARY WEAK COLD FRONT SHOULD BE
SHIFTING TO OUR EAST WEDNESDAY MORNING. THERE IS LESS CERTAINTY
REGARDING THE UPPER-LEVEL FEATURES TIED TO THIS SURFACE FRONT, AS
ADDITIONAL AMPLIFICATION COULD TAKE PLACE. IT DOES APPEAR THE SYSTEM
REMAINS PROGRESSIVE ENOUGH TO ALLOW HIGH PRESSURE TO BUILD ACROSS TO
OUR SOUTH, ALTHOUGH A SURFACE RIDGE EXTENDS NORTHWARD INTO OUR AREA
THURSDAY. OVERALL, LEANED HEAVILY TOWARD WPC GUIDANCE DURING THIS
TIME FRAME.
&&
.AVIATION /02Z FRIDAY THROUGH TUESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.
THIS EVENING THROUGH EARLY MORNING...VFR. WINDS WILL REMAIN
LIGHT...LESS THAN 5KT GENERALLY OUT OF THE E OR SE.
PRECIPITATION COULD BEGIN AROUND 09Z IN THE WESTERN LOCATIONS OF
KABE AND KRDG...BEFORE SPREADING ACROSS THE REGION THROUGH 18Z.
THERE IS STILL SOME UNCERTAINTY IN THE TIMING...AND WITH THAT THE
PRECIPITATION TYPE...BUT AT THIS TIME...EXPECT LIGHT SNOW SHOWERS
TO BEGIN THE PRECIPITATION EVENT WEST OF THE I95 CORRIDOR. FROM THE
I95 CORRIDOR...EXPECT TO SEE A PERIOD OF FZRA POSSIBLY MIXED WITH
SN. IT SHOULD BE A BRIEF PERIOD...BETWEEN 1 TO 3 HOURS FOR ANY ONE
TERMINAL...BUT START TIME FOR THE FREEZING PRECIPITATION WILL
GENERALLY BE BETWEEN 12 AND 15Z. PRECIPITATION WILL TRANSITION TO
-RA BETWEEN 15 AND 18Z. AFTER 18Z...CONFIDENCE IS INCREASING THAT
CEILINGS WILL LOWER TO OVC010 OR INTO THE IFR RANGE FOR MOST
TERMINALS. BR MAY EVEN FURTHER REDUCE VISIBILITIES AFTER 21Z.
FOR KACY AND KMIV...PRECIPITATION IS EXPECTED TO BEGIN LATER...AND
THUS SHOULD BE ALL RAIN BY THE TIME PRECIPITATION BEGINS. THERE IS
INCREASING THREAT AT THESE TERMINALS AS WELL FOR IFR CEILINGS AND
POSSIBLE FURTHER REDUCTIONS TO VISIBILITY DUE TO BR IN THE LAST 6
HOURS OF THE TAF PERIOD.
OUTLOOK...
FRIDAY NIGHT...IFR/MVFR CEILINGS AND VISIBILITIES AS WARMER AND
INCREASING MOISTURE MOVES IN. THERE MAY ALSO BE AREAS OF FOG
DEVELOPING. SOUTHEAST WINDS LESS THAN 10 KNOTS.
SATURDAY AND SATURDAY NIGHT...MVFR/IFR CONDITIONS WITH PERIODS OF
RAIN. LOW-LEVEL WIND SHEAR WILL BE POSSIBLE FOR A TIME AS THE WIND
FIELD AROUND 2000 FEET INCREASES TO ABOUT 50-60 KNOTS. THE
CONDITIONS ARE ANTICIPATED TO IMPROVE LATER SATURDAY NIGHT AS A
STRONG COLD FRONT CLEARS THE REGION. SOUTH TO SOUTHWEST SURFACE
WINDS SATURDAY 10-20 KNOTS AND GUSTY, BECOMING NORTHWEST AT NIGHT.
SUNDAY...VFR. WEST-NORTHWEST WINDS 10-20 KNOTS AND GUSTY,
DIMINISHING AT NIGHT.
MONDAY AND TUESDAY...VFR GIVING WAY TO POSSIBLE MVFR AND SOME
RAIN/SNOW LATER MONDAY INTO TUESDAY.
&&
.MARINE...
SUB-ADVISORY CONDITIONS WILL CONTINUE TONIGHT AND TOMORROW WITH HIGH
PRESSURE SLIDING TO OUR EAST TONIGHT AHEAD OF AN APPROACHING
MID-LEVEL SYSTEM. WINDS WILL CONTINUE TO BE LIGHT AND VARIABLE
TONIGHT AND TURN MORE SOUTHEAST BY THE LATE MORNING HOURS.
OUTLOOK...
FRIDAY NIGHT...A SOUTHERLY FLOW WILL GRADUALLY INCREASE AS A WARM
FRONT LIFTS NORTH. OVERALL, THE CONDITIONS ARE ANTICIPATED TO BE
BELOW ADVISORY CRITERIA.
SATURDAY...SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED AND GALE
FORCE WIND GUSTS ARE POSSIBLE WITHIN THE STRONG SOUTHERLY FLOW AHEAD
OF A COLD FRONT. THE WINDS BETWEEN ABOUT 2000-5000 FEET ARE FORECAST
TO REACH ABOUT 50-70 KNOTS. THERE IS STRONG WAA FORECAST AND THIS
WILL ALLOW DRIVE WARMER AIR OVER COOLER WATER WHICH LEADS TO A
LOW-LEVEL INVERSION. HOWEVER, THE LOW-LEVEL BOUNDARY LAYER MAY
BECOME WARM ENOUGH TO ALLOW JUST ENOUGH MIXING TO RESULT IN SOME
GALE FORCE GUSTS. WE ARE NOT ALL THAT CONFIDENT ATTM THAT THIS
ACTUALLY OCCURS. A MENTION WILL CONTINUE TO BE INCLUDED IN THE
HAZARDOUS WEATHER OUTLOOK. THE COLD FRONT MOVES TO OUR EAST LATE,
WITH A WIND SHIFT TO THE WEST.
SUNDAY...ANY SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED TO DIMINISH
THROUGH THE DAY AS THE CAA WEAKENS AS DOES THE FLOW.
MONDAY AND TUESDAY...POSSIBLE LOW-END ADVISORY CRITERIA MONDAY WITH
SOUTHERLY FLOW AHEAD OF ANOTHER COLD FRONT. THIS MAY ALLOW SEAS TO
BUILD ON THE OCEAN TO 5 FEET. THE FRONT MOVES THROUGH EARLY TUESDAY
AND LOW PRESSURE MAY DEVELOP ALONG IT. THE POSITION AND STRENGTH OF
THIS FEATURE WILL DETERMINE OUR WINDS AND AFFECTS ON THE SEAS.
&&
.HYDROLOGY...
THE SPECIAL WEATHER STATEMENT CONTINUES FOR ADDITIONAL ICE JAM
POTENTIAL. TWO AREAL FLOOD WARNINGS ARE IN EFFECT ATTM. UNUSUAL
EARLY SEASON ICE JAMMING CAUSED BY THE TWO RECORD BREAKING COLD
DAYS OF THE 4TH AND 7TH.
EARLIER PICTURES AND REPORTS INDICATED THE DELAWARE RIVER ICE
CRESTED OVER THE BANKS, PRODUCING SOME INFRASTRUCTURE DAMAGE ALONG
THE RIVERS EDGE, FENCES, SIDEWALKS AND DOCKS. THIS CONTINUES TO BE
A VERY DANGEROUS SITUATION AND WHILE THE TEMPTATION EXISTS TO GET
CLOSE TO THE ICE CHUNKS, EVEN ALONG THE RIVERS BANKS, PLEASE DO
NOT DO SO. THE ICE JAM IS AN EXTREMELY UNSTABLE SITUATION AS THE
ICE COULD BREAK WITHOUT A MOMENTS NOTICE, TAKING YOU WITH IT.
WITH THE FLASH FLOOD WATCH, INCLUDING THE SAME LOCATIONS IN THE FLOOD
WARNING, IT APPEARS THAT WITH 3 MILES OF WATER BACKING UP FROM
THE JAM ANY BREAKS IN THE JAM COULD ALLOW FOR THE RAPID RELEASE OF
THE HELD UP WATER. THOUGH IT IS POSSIBLE THAT THE JAM MAY BREAK
SOMETIME THROUGH FRIDAY, THE RUSH OF WATER ENTERING INTO A WIDER
PORTION OF THE RIVER MAY ONLY CAUSE NAVIGATION AND WATERWAY
INFRASTRUCTURE ISSUES/DOCKS. THE COAST GUARD IS CURRENTLY WORKING
UP THE DELAWARE RIVER TO CLEAR A CHANNEL THROUGH THE ICE UP TO
THE ICE JAM. THEY WILL THEN EVALUATE IF THEY CAN BREAK INTO OR
THROUGH THE ACTUAL ICE JAM WHEN THEY REACH IT.
PLEASE STAY ALERT FOR ANY FURTHER WARNINGS THAT MAY BE ISSUED.
FOR SATURDAY AND SATURDAY NIGHT...A PLUME OF PW VALUES UP TO 1.5
INCHES IS FORECAST TO SURGE ACROSS OUR AREA AHEAD OF A STRONG COLD
FRONT. THERE IS A GOOD AMOUNT OF FLOW AND ALSO FORCING TO PRODUCE
A SHIELD OF RAIN, SOME OF WHICH COULD BE HEAVY AT TIMES. THE
SYSTEM IS FORECAST TO BE PROGRESSIVE, THEREFORE HEAVIER RAIN
SHOULD TEND TO BE MORE LIMITED IN DURATION. HOWEVER, DURING TIMES
OF HEAVIER RAIN THERE CAN BE PONDING OF WATER ON ROADWAYS AND SOME
FLOODING IN AREAS OF POOR DRAINAGE. THE 1-HOUR AND 3-HOUR FLASH
FLOOD GUIDANCE IS THE LOWEST GENERALLY ACROSS THE INTERSTATE 95
CORRIDOR. IN ADDITION, WE WILL HAVE TO SEE HOW THE CURRENT ICE
COVER AND ICE JAMS ON AREA RIVERS AND STREAMS BEHAVE. A RAPID WARM
UP IS ANTICIPATED SATURDAY WITH THE AREA GETTING INTO THE 50S AND
EVEN TO AROUND 60. MUCH OF THE REGION THOUGH HAS NO SNOW COVER SO
THERE WILL BE LESS RUNOFF FROM THIS. SOME ENSEMBLE GUIDANCE
INDICATES THAT SOME RIVER FORECAST POINTS MAY GET CLOSE TO FLOOD,
ESPECIALLY SMALLER STREAMS. WE WILL CONTINUE TO CLOSELY MONITOR
AS A FLOOD WATCH MAY NEED TO BE ISSUED.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FREEZING RAIN ADVISORY FROM 3 AM TO 1 PM EST FRIDAY FOR
PAZ060>062-101-103-105.
FREEZING RAIN ADVISORY FROM 3 AM TO 9 AM EST FRIDAY FOR PAZ070-
071-102-104-106.
FLASH FLOOD WATCH UNTIL 8 AM EST FRIDAY FOR PAZ071-106.
NJ...FREEZING RAIN ADVISORY FROM 3 AM TO 1 PM EST FRIDAY FOR
NJZ007>010.
FREEZING RAIN ADVISORY FROM 3 AM TO 9 AM EST FRIDAY FOR NJZ012-
013-015>019-021.
FLASH FLOOD WATCH UNTIL 8 AM EST FRIDAY FOR NJZ015-019.
DE...FREEZING RAIN ADVISORY FROM 3 AM TO 9 AM EST FRIDAY FOR DEZ001-
002.
MD...FREEZING RAIN ADVISORY FROM 3 AM TO 9 AM EST FRIDAY FOR MDZ008-
012-015.
MARINE...NONE.
&&
SYNOPSIS...GORSE
NEAR TERM...HEAVENER/JOHNSON
SHORT TERM...HEAVENER
LONG TERM...GORSE
AVIATION...GORSE/HEAVENER/JOHNSON
MARINE...GORSE/HEAVENER
HYDROLOGY...STAFFHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 348 PM EST THU JAN 9 2014 NJZ015-019-PAZ071-106-102100- MERCER-NORTHWESTERN BURLINGTON-PHILADELPHIA-LOWER BUCKS- 348 PM EST THU JAN 9 2014 ...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING... ...FREEZING RAIN ADVISORY IN EFFECT FROM 3 AM TO 9 AM EST FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. FREEZING RAIN ADVISORY. SOME ADDITIONAL ICE JAM FORMATION IS POSSIBLE ON RIVERS AND STREAMS IN THE AREA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. FREEZING RAIN ADVISORY. ADDITIONAL ICE JAM FORMATION IS POSSIBLE ON RIVERS AND STREAMS IN THE AREA THROUGH SATURDAY. A PERIOD OF HEAVIER RAIN LOOKS TO OCCUR SATURDAY AFTERNOON AND SATURDAY NIGHT, WHICH COULD CAUSE FLOODING IN POOR DRAINAGE AREAS AND ON SOME SMALLER CREEKS AND STREAMS. GUSTY SOUTHERLY WINDS ARE POSSIBLE SATURDAY INTO SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NJZ001-PAZ054-055-102100- SUSSEX-CARBON-MONROE- 348 PM EST THU JAN 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ICE JAM FORMATION IS POSSIBLE ON RIVERS AND STREAMS IN THE AREA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ICE JAM FORMATION IS POSSIBLE ON RIVERS AND STREAMS IN THE AREA THROUGH SATURDAY. A PERIOD OF HEAVIER RAIN LOOKS TO OCCUR SATURDAY AFTERNOON AND SATURDAY NIGHT, WHICH COULD CAUSE FLOODING IN POOR DRAINAGE AREAS AND ON SOME SMALLER CREEKS AND STREAMS. GUSTY SOUTHERLY WINDS ARE POSSIBLE SATURDAY INTO SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NJZ007>010-PAZ060>062-101-103-105-102100- WARREN-MORRIS-HUNTERDON-SOMERSET-BERKS-LEHIGH-NORTHAMPTON- WESTERN CHESTER-WESTERN MONTGOMERY-UPPER BUCKS- 348 PM EST THU JAN 9 2014 ...FREEZING RAIN ADVISORY IN EFFECT FROM 3 AM TO 1 PM EST FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FREEZING RAIN ADVISORY. SOME ADDITIONAL ICE JAM FORMATION IS POSSIBLE ON RIVERS AND STREAMS IN THE AREA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FREEZING RAIN ADVISORY. ADDITIONAL ICE JAM FORMATION IS POSSIBLE ON RIVERS AND STREAMS IN THE AREA THROUGH SATURDAY. A PERIOD OF HEAVIER RAIN LOOKS TO OCCUR SATURDAY AFTERNOON AND SATURDAY NIGHT, WHICH COULD CAUSE FLOODING IN POOR DRAINAGE AREAS AND ON SOME SMALLER CREEKS AND STREAMS. GUSTY SOUTHERLY WINDS ARE POSSIBLE SATURDAY INTO SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ001-002-MDZ008-012-015-NJZ012-013-016>018-021-PAZ070-102-104- 102100- NEW CASTLE-KENT-CECIL-KENT MD-QUEEN ANNES-MIDDLESEX-WESTERN MONMOUTH- SALEM-GLOUCESTER-CAMDEN-CUMBERLAND-DELAWARE-EASTERN CHESTER- EASTERN MONTGOMERY- 348 PM EST THU JAN 9 2014 ...FREEZING RAIN ADVISORY IN EFFECT FROM 3 AM TO 9 AM EST FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FREEZING RAIN ADVISORY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FREEZING RAIN ADVISORY. A PERIOD OF HEAVIER RAIN LOOKS TO OCCUR SATURDAY AFTERNOON AND SATURDAY NIGHT, WHICH COULD CAUSE FLOODING IN POOR DRAINAGE AREAS AND ON SOME SMALLER CREEKS AND STREAMS. GUSTY SOUTHERLY WINDS ARE POSSIBLE SATURDAY INTO SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ003-004-MDZ019-020-NJZ014-020-022>027-102100- INLAND SUSSEX-DELAWARE BEACHES-TALBOT-CAROLINE-EASTERN MONMOUTH- OCEAN-ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC- COASTAL OCEAN-SOUTHEASTERN BURLINGTON- 348 PM EST THU JAN 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY AND SOUTHERN NEW JERSEY. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A PERIOD OF HEAVIER RAIN LOOKS TO OCCUR SATURDAY AFTERNOON AND SATURDAY NIGHT, WHICH COULD CAUSE SOME FLOODING IN POOR DRAINAGE AREAS AND ON SOME SMALLER CREEKS AND STREAMS. GUSTY SOUTHERLY WINDS ARE POSSIBLE SATURDAY INTO SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-102100- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 348 PM EST THU JAN 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS THE CHANCE FOR A PERIOD OF GALE FORCE SOUTHERLY WIND GUSTS SATURDAY AND SATURDAY EVENING, ESPECIALLY ON THE OCEAN WATERS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 915 PM EST THU JAN 9 2014 NJZ001-007>010-012-013-015-017>019-PAZ054-055-060>062-070-071- 101>106-101500- SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX- WESTERN MONMOUTH-MERCER-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON- CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-DELAWARE-PHILADELPHIA- WESTERN CHESTER-EASTERN CHESTER-WESTERN MONTGOMERY- EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS- INCLUDING THE CITIES OF...NEWTON...WASHINGTON...MORRISTOWN... FLEMINGTON...SOMERVILLE...NEW BRUNSWICK...FREEHOLD...TRENTON... GLASSBORO...CAMDEN...CHERRY HILL...MOORESTOWN...MOUNT HOLLY... JIM THORPE...STROUDSBURG...READING...ALLENTOWN...BETHLEHEM... EASTON...MEDIA...PHILADELPHIA...HONEY BROOK...OXFORD... WEST CHESTER...KENNET SQUARE...COLLEGEVILLE...POTTSTOWN... NORRISTOWN...LANSDALE...CHALFONT...PERKASIE...MORRISVILLE... DOYLESTOWN 915 PM EST THU JAN 9 2014 ...ICE JAMS POSSIBLE NEXT SEVERAL DAYS.. ICE HAS FORMED ON MANY RIVERS AND STREAMS THROUGHOUT THE AREA AS A RESULT OF RECENT VERY COLD TEMPERATURES. AS THE ICE SHIFTS, INDIVIDUAL CHUNKS ARE CARRIED DOWNSTREAM WHERE THEY COLLECT NEAR BENDS IN THE STREAM BANKS OR NEAR BRIDGE ABUTMENTS, FORMING ICE JAMS. THESE ICE JAMS CAN FORM AND BREAK SUDDENLY, WITH LITTLE LEAD TIME FOR PROTECTIVE ACTION. SEVERAL ICE JAMS HAVE ALREADY BEEN REPORTED ON AREA RIVERS SINCE WEDNESDAY MORNING, AND MORE ARE POSSIBLE UNTIL THE ICE MOVES OUT ALTOGETHER LATE THIS WEEKEND WHEN WARMER AIR AND RAIN ARRIVE. RESIDENTS AND BUSINESSES ALONG RIVERS AND LARGER STREAMS IN EASTERN PENNSYLVANIA AND CENTRAL AND NORTHERN NEW JERSEY SHOULD REMAIN AWARE OF ICE CONDITIONS IN THEIR AREA AND BE PREPARED FOR RAPID CHANGES IN WATER LEVELS SHOULD AN ICE JAM FORM OR BREAK. BOTH THE NATIONAL WEATHER SERVICE AND EMERGENCY MANAGEMENT OFFICIALS WILL CONTINUE TO MONITOR THE RIVER ICE SITUATION, AND WARNINGS WILL BE ISSUED AS CONDITIONS WARRANT. RIVER STAGE INFORMATION CAN BE MONITORED AT HTTP://WATER.WEATHER.GOV/AHPS.
The national radar mosaic for the moment the first event began.
13 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyWarnings in Pennsylvania, January 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 493006, 493007, 493008, 493010, 493011, 493012, 493013, 493014, 493015, 493016, 493017, 493018, 493019.